Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Reno, NV

June 7, 2020Madera County, Mono County, California

NWS Reno, NV issued this red flag warning at Jun 7, 2020, 3:49 AM PDT for Madera County, Mono County, California. It took effect at Jun 7, 2020, 11:00 AM PDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 3:49 AM PDT (10:49 UTC)
In effect from
Jun 7, 2020, 11:00 AM PDT
Expired
Jun 7, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Madera County, CA, Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 143 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:00 PM PDTRAIN 0.28 Se Walker, CAMESONET STATION LOBC1 8.4 SE WALKER (SNOTEL).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS85 KREV 071049
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
349 AM PDT Sun Jun 7 2020

CAZ274-080300-
/O.NEW.KREV.FW.W.0005.200607T1800Z-200608T0300Z/
Southern Mono County-
349 AM PDT Sun Jun 7 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHERN MONO
COUNTY BELOW 7000 FEET...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM this morning to 8 PM PDT this evening.

* Affected Area...Fire Zone 274 Southern Mono County BELOW 7000 
  FEET.

* Winds...West to Northwest 20 to 30 mph with gusts to 45 mph.

* Humidity...7 to 15%

* Duration...6 to 9 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 7, 3:47 AM PDT, 2 minutes earlier.

Area forecast discussion, Jun 7, 3:47 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
347 AM PDT Sun Jun 7 2020

.SYNOPSIS...

Very cold temperatures today with breezy northwest winds and a
few more rain and snow showers and isolated thunderstorms. Near or
below freezing temperatures likely for many areas Monday morning
with warmer and drier weather returning by midweek.

&&

.SHORT TERM...

Strong cold front moved through the region last night with very
cold temperatures expected today through Monday morning. Main
changes overnight were to upgrade to Freeze Warnings and include
Mineral and Southern Lyon Counties. Also increased chances for
precipitation today as cold air aloft will create enough
instability for convective showers and isolated thunderstorms with
the best chances north of highway 50.

Daytime high temperatures today are expected to top out in the
mid to upper 50s in western Nevada and the upper 40s to low 50s in
the Sierra. For perspective, that's about the average temperature
for early March...Brrr. Skies are expected to clear tonight, with
cold dry air and efficient radiative cooling many areas around
the region will see near or below freezing temperatures by Monday
morning.

Radar currently shows convective shower activity over northern
California with high resolution convective allowing models
showing those showers moving into the northern Sierra and northwest
Nevada this morning into early afternoon. Overall amounts are
expected to be light but a few strong rain and snow showers will
be possible today. And with snow levels only rising to around
6000-6500 feet today a decent chance remains to again see some
June snow showers.

Temperatures warm back up about 10 degrees tomorrow with the low
valleys rebounding to normal June temperatures by Tuesday, so hang
in there, summer will return shortly. -Zach

.LONG TERM...Wednesday through next weekend...

Ridging continues to build over the mountain west through the second
half of the work week, with the warming trend extending into
Thursday. A Pacific trough will move closer to the West Coast
Thursday, increasing southerly flow over the area and increasing
temperatures aloft.

Thursday looks to be the warmest day of the week, with temperatures
about 5-10 degrees above normal. Highs will top out in the upper 80s
and low 90s around western Nevada with 70s in the Sierra. The strong
temperature gradient from west to east will get the breezy afternoon
zephyr winds going along the Sierra front each day Wednesday and
Thursday.

The trough will push inland by Friday, with a cold front moving
across the area and winds increasing over the region. There is still
uncertainty in how this trough moves into CA/NV. We will need to
keep a close eye on the winds for Friday, as wind gusts increase to
around 30-40 mph. Impacts to lake recreation and fire weather may be
possible. Temperature cool off slightly Friday into Saturday with
the cold front. This trough will also bring another round of showers
and even a few thunderstorms to northern California and northwestern
Nevada Friday and into the weekend. -Hoon

&&

.AVIATION...

Gusty winds remain over the region today, although less than
yesterday with gusts up to 25-30kts from the northwest. A few
showers and thunderstorms are still ongoing early this morning over
west-central Nevada between KLOL and KWMC.

Showers and isolated thunderstorms will be possible again this
afternoon from 18-03Z, although conditions will remain VFR. Typical
impacts with any TS with outflow winds to 30 kts and some small
hail. Then quieter conditions from Sun night through Thursday with
light winds and VFR. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Freeze Warning from 11 PM this evening to 9 AM PDT Monday
     NVZ001-003-004.

CA...Freeze Warning from 11 PM this evening to 9 AM PDT Monday
     CAZ070-071.

     Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening below 7000 feet in CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jun 6, 9:55 PM PDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
955 PM PDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     NON-TSTM WND GST 4 E INCLINE VILLAGE     39.24N 119.88W
06/06/2020  M42 MPH          WASHOE             NV   MESONET

            MESONET STATION LVYN2 LITTLE VALLEY.

0441 PM     NON-TSTM WND GST SWEETWATER SUMMIT       38.51N 119.21W
06/06/2020  M43 MPH          LYON               NV   MESONET

            MESONET STATION SWWNV SWEETWATER SUMMIT (NV
            DOT).

0435 PM     NON-TSTM WND GST 2 NE MINDEN             38.98N 119.75W
06/06/2020  M43 MPH          DOUGLAS            NV   AWOS

            AWOS STATION KMEV MINDEN.

0448 PM     NON-TSTM WND GST 3 E COLEVILLE           38.57N 119.46W
06/06/2020  M43 MPH          MONO               CA   MESONET

            MESONET STATION WALC1 WALKER.

0557 PM     NON-TSTM WND GST 4 W CROWLEY LAKE        37.62N 118.82W
06/06/2020  M45 MPH          MONO               CA   AWOS

            AWOS STATION KMMH MAMMOTH JUNE LAK.

0551 PM     NON-TSTM WND GST 3 SSW SPARKS            39.50N 119.77W
06/06/2020  M46 MPH          WASHOE             NV   ASOS

            ASOS STATION KRNO RENO.

0530 PM     NON-TSTM WND GST 1 E FALLON STATION      39.42N 118.70W
06/06/2020  M46 MPH          CHURCHILL          NV   AWOS

            AWOS STATION KNFL FALLON NAS.

0330 PM     NON-TSTM WND GST 5 SSE SIERRAVILLE       39.52N 120.33W
06/06/2020  M46 MPH          SIERRA             CA   MESONET

            MESONET STATION RNYC1 RICE CANYON.

0553 PM     NON-TSTM WND GST 9 SSW LOVELOCK          40.07N 118.57W
06/06/2020  M47 MPH          PERSHING           NV   ASOS

            ASOS STATION KLOL LOVELOCK.

0206 PM     NON-TSTM WND GST 3 ENE SPOONER SUMMIT    39.12N 119.84W
06/06/2020  M47 MPH          CARSON CITY        NV   MESONET

            MESONET STATION SCSNV US-50 SPOONER CARSON
            SW.

0455 PM     NON-TSTM WND GST 2 N STEAD               39.67N 119.88W
06/06/2020  M48 MPH          WASHOE             NV   AWOS

            AWOS STATION KRTS RENO STEAD.

0420 PM     NON-TSTM WND GST 8 S RENO                39.43N 119.82W
06/06/2020  M49 MPH          WASHOE             NV   MESONET

            MESONET STATION NV014 ARROWCREEK.

0450 PM     NON-TSTM WND GST 2 NW WALKER             38.53N 119.50W
06/06/2020  M49 MPH          MONO               CA   MESONET

            MESONET STATION LIB06 1.6 NW WALKER
            (LIBERTY).

0550 PM     NON-TSTM WND GST 2 S MINDEN              38.93N 119.78W
06/06/2020  M50 MPH          DOUGLAS            NV   MESONET

            MESONET STATION NV021 SW GARDNERVILLE.

0523 PM     NON-TSTM WND GST 4 S CONWAY SUMMIT       38.03N 119.17W
06/06/2020  M50 MPH          MONO               CA   MESONET

            MESONET STATION CW4643 LEE VINING.

0510 PM     NON-TSTM WND GST 2 SSW SUN VALLEY        39.57N 119.80W
06/06/2020  M51 MPH          WASHOE             NV   MESONET

            MESONET STATION NNSC 2.3 SW SUN VALLEY
            (DRI).

0542 PM     NON-TSTM WND GST 3 N MINDEN              39.00N 119.78W
06/06/2020  M51 MPH          DOUGLAS            NV   MESONET

            MESONET STATION MNDNV 2.7 N MINDEN (NV DOT).

0420 PM     NON-TSTM WND GST 1 SE GENOA              38.99N 119.83W
06/06/2020  M51 MPH          DOUGLAS            NV   MESONET

            MESONET STATION NV022 SOUTH GENOA (WALLEYS
            HOT SPRINGS.

1030 PM     NON-TSTM WND GST 5 N COLEVILLE           38.64N 119.52W
06/05/2020  M51 MPH          MONO               CA   MESONET

            MESONET STATION LIB05 3.7 SE TOPAZ LAKE
            (LIBERTY).

0420 PM     NON-TSTM WND GST 3 NE LAHONTAN RESERVOIR 39.50N 119.03W
06/06/2020  M52 MPH          CHURCHILL          NV   MESONET

            MESONET STATION NBNG 3.2 NE LAHONTAN
            RESERVOIR (DRI).

0335 PM     NON-TSTM WND GST 1 SSW STEAD             39.62N 119.89W
06/06/2020  M53 MPH          WASHOE             NV   MESONET

            MESONET STATION RRKNV 1.5 SW STEAD (NV DOT).

0438 PM     NON-TSTM WND GST 10 NNE TRINITY JUNCTION 40.06N 118.65W
06/06/2020  M53 MPH          PERSHING           NV   MESONET

            MESONET STATION TORNV 9.8 NE TRINITY
            JUNCTION (NV DOT).

0421 PM     NON-TSTM WND GST 1 W STEWART             39.12N 119.78W
06/06/2020  M53 MPH          CARSON CITY        NV   MESONET

            MESONET STATION JCTNV 1.0 W STEWART (NV
            DOT).

0600 PM     NON-TSTM WND GST 1 SW CONWAY SUMMIT      38.08N 119.20W
06/06/2020  M53 MPH          MONO               CA   MESONET

            MESONET STATION SE089 1.3 SW CONWAY SUMMIT
            (SCE).

0350 PM     NON-TSTM WND GST 4 NNW WASHOE CITY       39.38N 119.83W
06/06/2020  M55 MPH          WASHOE             NV   MESONET

            MESONET STATION GALN2 GALENA.

0258 PM     NON-TSTM WND GST 4 NNW LAKEVIEW          39.26N 119.83W
06/06/2020  M55 MPH          WASHOE             NV   MESONET

            MESONET STATION SRNNV 3.7 NW LAKEVIEW (NV
            DOT).

0537 PM     NON-TSTM WND GST 11 NE GERLACH           40.76N 119.20W
06/06/2020  M55 MPH          PERSHING           NV   MESONET

            MESONET STATION BRPN2 BLACK ROCK PLAYA.

0830 PM     NON-TSTM WND GST NWS RENO OFFICE         39.57N 119.80W
06/06/2020  M56 MPH          WASHOE             NV   OFFICIAL NWS OBS

            THE OFFICIAL WIND SENSOR AT THE NWS RENO
            OFFICE RECORDED A WIND GUST OF 56 MPH IN THE
            LAST 24 HOURS.

0513 PM     NON-TSTM WND GST 14 N COLD SPRINGS VALLE 39.88N 119.99W
06/06/2020  M56 MPH          WASHOE             NV   MESONET

            MESONET STATION FW6075 RENO.

0412 PM     NON-TSTM WND GST 2 SSW NEW WASHOE CITY   39.28N 119.79W
06/06/2020  M57 MPH          WASHOE             NV   MESONET

            MESONET STATION XWSH WASHOE LAKE.

0133 PM     NON-TSTM WND GST 4 WNW TRUCKEE           39.34N 120.27W
06/06/2020  M57 MPH          NEVADA             CA   MESONET

            MESONET STATION TADC1 TAHOE DONNER.

0432 PM     NON-TSTM WND GST 1 NNE WASHOE CITY       39.34N 119.80W
06/06/2020  M58 MPH          WASHOE             NV   MESONET

            MESONET STATION BCBNV 1.5 N WASHOE CITY (NV
            DOT).

0357 PM     NON-TSTM WND GST 2 N CARSON CITY         39.19N 119.76W
06/06/2020  M58 MPH          CARSON CITY        NV   MESONET

            MESONET STATION ARRNV 1.6 N CARSON CITY (NV
            DOT).

0350 PM     NON-TSTM WND GST 3 SW NEW WASHOE CITY    39.27N 119.82W
06/06/2020  M59 MPH          WASHOE             NV   MESONET

            MESONET STATION WASNV 3.2 S WASHOE CITY (NV
            DOT).

0523 PM     NON-TSTM WND GST 4 S CONWAY SUMMIT       38.04N 119.17W
06/06/2020  M59 MPH          MONO               CA   MESONET

            MESONET STATION UNDC1 LUNDY.

0350 PM     NON-TSTM WND GST 2 NW RENO               39.56N 119.85W
06/06/2020  M60 MPH          WASHOE             NV   MESONET

            MESONET STATION NV013 NORTHWEST RENO.

0645 PM     NON-TSTM WND GST VIRGINIA PEAK           39.75N 119.46W
06/06/2020  M64 MPH          WASHOE             NV   MESONET

            THE WIND SENSOR ON TOP OF VIRGINIA PEAK
            RECORDED A 64 MPH WIND GUST IN THE LAST 24
            HOURS.

0350 PM     NON-TSTM WND GST 5 SSW RENO              39.48N 119.86W
06/06/2020  M65 MPH          WASHOE             NV   MESONET

            MESONET STATION NV003 CAUGHLIN.

0431 PM     NON-TSTM WND GST 2 NNE WASHOE CITY       39.35N 119.79W
06/06/2020  M67 MPH          WASHOE             NV   MESONET

            MESONET STATION GLCNV 2.3 NE WASHOE CITY (NV
            DOT).

0330 PM     NON-TSTM WND GST 5 SW STEAD              39.59N 119.93W
06/06/2020  M73 MPH          WASHOE             NV   MESONET

            MESONET STATION PVPN2 4.5 SW STEAD (PEAVINE PEAK).

0559 PM     NON-TSTM WND GST 2 S MAMMOTH MOUNTAIN    37.63N 119.03W
06/06/2020  M73 MPH          MONO               CA   MESONET

            MESONET STATION MTH03 1.7 S MAMMOTH MOUNTAIN
            (MAMMOTH).

1230 AM     NON-TSTM WND GST 1 ESE MOUNT ROSE SUMMIT 39.31N 119.88W
06/06/2020  M79 MPH          WASHOE             NV   MESONET

            MESONET STATION SLIDE 0.9 E MOUNT ROSE
            SUMMIT (DRI).

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:38 PM PDTSpecial Weather StatementREVPlumas52 min
Jun 7, 3:01 AM PDTFreeze WarningREVLassen, Modoc, Plumas, Sierra29 hr
Jun 7, 11:33 AM PDTSpecial Weather StatementREVLassen, Plumas3 hr

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.